People who take an overdose of Atelvia (risedronate delayed-release) could experience minor symptoms, such as muscle cramps, or more serious problems, such as an irregular heart rhythm. The exact effects will depend on how much Atelvia was taken and if it was combined with any other substances. Treatment will likely involve supportive care, including monitoring calcium levels, heart rate, blood pressure, and breathing.
Can You Take Too Much Atelvia?
Atelvia™ (risedronate delayed-release) is a medication approved for the treatment of osteoporosis in postmenopausal women. It belongs to a group of drugs known as bisphosphonates.
As with all medicines, it is possible to take too much Atelvia. The specific effects of an overdose will vary, depending on a number of factors, including the Atelvia dosage and whether it was taken with other medications or substances.
Symptoms of an Atelvia OverdoseProbably the most important and most serious symptom likely to occur from an Atelvia overdose is low calcium and/or phosphorus levels in the blood. This can cause a variety of different problems, varying from minor (such as muscle cramps) to serious (such as heart arrhythmias).
Treatment OptionsThe treatment for an Atelvia overdose will also vary. Because the medication can be irritating to the esophagus, vomiting should not be induced. Drinking milk or taking antacids can help bind Atelvia in the stomach and intestines so that it cannot be absorbed into the bloodstream.
Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose with Atelvia may include:
- Careful monitoring of the heart, blood pressure, and breathing
- Giving fluids through an intravenous line (IV)
- Giving calcium by IV to correct low calcium levels
- Administering other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Atelvia.